MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Model Number 1DLMC07
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Abscess (1690); Unspecified Infection (1930); Seroma (2069)
Date of Event 03/06/2006
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." the gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.".
 
Event or Problem Description
It was reported to gore that the patient underwent open ventral repair on (b)(6) 2003 whereby a gore® dualmesh® biomaterial was implanted.The complaint alleges that on (b)(6) 2006, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: infection, chronic abdominal wall abscess, chronic seroma wall, fluid bulging, necrosis/fibrosis/suppuration, folded mesh, surgery to remove mesh, drainage, and severe and chronic pain/discomfort.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant procedure: ventral hernia repair with large gore-tex dual mesh after gynecology obstetrics hysterectomy was completed.Implant: ni [not indicated].Implant date: (b)(6) 2003 (hospitalization ni) (b)(6) 2003: (b)(6) hospital and clinics ¿ (b)(6) medical center.(b)(6), iii, md; (b)(6), md.Operative report.Attending surgeon: (b)(6), md.Resident surgeon: (b)(6), iii, md.Anesthetist: [blank].Anesthetic: general endotracheal.First assistant: (b)(6), md.Second assistant: [blank].Preoperative diagnosis: large ventral hernia with need for hysterectomy.Postoperative diagnosis: large ventral hernia with need for hysterectomy.Indications for surgery: the patient is a 40-year-old black female with a history of a large ventral hernia from a previous gastric bypass with a need for a hysterectomy.The patient understood the risks and benefits of the procedure and wished to proceed.Procedure in detail: ¿the patient was brought to the operative room and placed in the supine position and her abdominal hysterectomy performed by the gynecology team.We were called to perform her ventral hernia part of her procedure and arrived after the gynecology procedure was completed.The midline incision was extended approximately to the near xiphoid to below the area of the inferior incision.Then the entire hernia sac was excised down to good fascia and adhesions were taken down both bluntly and sharply on the abdominal wall until a good margin to sew the mass to was completely achieved.The large gore-tex dual mesh was then sewed to the fascial layer in a horizontal mattress interrupted fashion circumferentially with the mesh cur to fit with interrupted #1 prolene sutures.Two drains were place in the subcutaneous tissues, #10 french jackson-pratt, and the subcutaneous tissues were closed in two layers with the skin closed with skin staples.The abdomen was irrigated and the wound irrigated thoroughly with normal saline with neosporin added.The patient was awakened, extubates, and taken to the recovery room in stable condition.He [sic] tolerated the procedure well.¿ complications: none.Estimated blood loss: approximately 50 cc.¿ product identification records for the alleged ¿gore-tex dual mesh¿ were not provided.Relevant medical information: (b)(6) 2003: (b)(6) hospital and clinics ¿ (b)(6) medical center.(b)(6), md; (b)(6), md.Operative report.Transabdominal hysterectomy.Preoperative diagnosis: menometrorrhagia, fibroids.Postoperative diagnosis: menometrorrhagia, fibroids.Explant procedure: 1) removal of infected 15 cm x 15 cm gore-tex mesh.2) excision of abdominal wall abscess and seroma wall.Explant date: (b)(6), 2006 (hospitalization (b)(6), 2006-(b)(6), 2006) (b)(6) 2006: (b)(6) medical center.(b)(6) iii, [credentials ni].Operative report.Preoperative diagnosis: abdominal wall chronic seroma cavity with chronically infected abdominal wall hernia mesh.Postoperative diagnosis: same.Anesthesia: general.Estimated blood loss: 200 cc.Complications: none.Drains: large sump drain in deep wound space.Specimen: 1) mesh to pathology.2) debrided tissues to pathology.Findings and technique: ¿after informed consent was obtained the patient was brought to the operating room and placed in the supine position.After successful induction of general endotracheal anesthesia the patient¿s abdomen was prepped and draped in the usual sterile fashion.A previous transverse incision over the palpable mass was opened and this was extended medially and laterally to the midline and several cm laterally.Sharp dissection was carried down into the hard thick walled chronic seroma/abscess space and this wall was about 1 cm thick and hard and fibrous.As the space was entered no free fluid was noted in the space however, there was a large amount of fibrinous debris and several hundred cc of this chronic fibrinous debris was debrided out of the cavity exposing a bulging piece of old gore-tex mesh in the base of the cavity.This mesh was folded back on itself multiple times and it appeared that there was fluid bulging from beneath the mesh.The mesh was opened and 300 cc of cloudy yellow fluid was evacuated from beneath the mesh.The mesh was then excised removing the entire amount of gore-tex mesh.I did not see any other mesh in addition to this.There was a firm rind beneath the old gore-tex and it was unclear whether or not this contained old marlex or not.I could not identify any mesh.I did not debrided [sic] deep into this rind for fear or injuring underlying bowel or abdominal contents.The walls of the chronic cavity were debrided away.The anterior wall was excised.The deep wall was scraped clean.This was all copiously irrigated and a large sump drain was placed anterior to the posterior wall of the chronic cavity where the mesh had been.Subcutaneous tissues were closed over this with interrupted 2-0 vicryl suture and the skin was closed with skin clips.She appeared to tolerate the procedure well.Previous culture of this area grew serratia marcescens which was sensitive to multiple antibiotics.¿ relevant medical information: (b)(6) 2006: diagnostic tissue/cytology group.A.(b)(6), md.Pathology.Accession #: s06-04039.History/pre-op: infected mesh.Post-op: same.Specimen: 1) abscess wall.2) debrided tissue.3) hernia mesh.Gross: #1 received in formalin labeled with patient¿s name and ¿#1¿ consists of two fragment of fibrous pink-tan to light brown soft tissue measuring 8.5 x 4.0 x 1.8 cm in aggregate.Representative sections submitted in block #1.#2 received in formalin with patient¿s name and ¿#2¿ consists of multiple fragments of hemorrhagic friable light brown debrided soft tissue measuring 14.0 x 9.0 x 3.5 cm in aggregate.Representative sections submitted in block #3.#3 received in formalin labeled with patient¿s name and ¿#3¿ consists of a fragment of surgical mesh material measuring 15.0 x 15.5 cm with two fragments of fibrous pink-tan soft tissue noted.Representative sections of soft tissue submitted in block #3.Microscopic diagnosis: #1 abscess wall: necrosis, suppuration, fibrosis (abscess).#2 debrided tissue: necrotic and suppurative debris, fibrin.#3 hernia mesh: necrosis, suppuration, fibrosis.(b)(6) 2006: (b)(6) medical center.(b)(6) iii, [credentials ni].Discharge summary.Principal diagnosis: abdominal wall abscess with chronic seroma cavity in regional of previous mesh hernia repair.Procedure: 1) drainage of abdominal wall abscess.2) removal of gore-tex mesh w/ excision of chronic seroma cavity.Disposition: home.Follow up: dr.(b)(6), iii one week.Hospital course: admitted (b)(6) 2006, drains of abdominal wall abscess carried out.Placed on iv antibiotics and it was clear that the mesh was forming the deep wall of her chronic seroma cavity.The gore-tex mesh was removed (b)(6) 2006 in the operating room.Did well postoperatively.Treated w/ iv antibiotics and underwent wound care.Discharged home (b)(6) 2006 on po cipro w/ plans to see back in office in one week.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.  it should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged it should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statem.
 
Additional Manufacturer Narrative
Updated health effect.Updated investigation finding.Updated type of investigation.Updated investigation conclusions.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.Following gore¿s investigation, the previously submitted annex f code has been updated to reflect gore¿s final conclusion.It should be noted that the gore® dualmesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE® DUALMESH® BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MEDICAL WOODY MOUNTAIN B/P
3750 w. kiltie lane
flagstaff AZ 86005
Manufacturer Contact
jorja nackard
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key12513106
Report Number2017233-2021-02397
Device Sequence Number11047593
Product Code FTL
UDI-Device Identifier00733132601004
UDI-Public00733132601004
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K992189
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2003
Device Explanted Year2006
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 11/06/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date08/03/2008
Device Model Number1DLMC07
Device Catalogue Number1DLMC07
Was Device Available for Evaluation? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 09/15/2021
Supplement Date Received by Manufacturer09/23/2021
02/24/2022
02/24/2022
Initial Report FDA Received Date09/22/2021
Supplement Report FDA Received Date10/01/2021
03/08/2022
11/06/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured08/05/2003
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age42 YR
Patient SexUnknown